Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Honolulu, HI

September 13, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 13, 2016, 1:14 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 1:14 PM HST (23:14 UTC)
Expired
Sep 13, 2016, 4:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGHW50 PHFO 132314
FFWHFO
HIC009-140215-
/O.NEW.PHFO.FF.W.0017.160913T2314Z-160914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
114 PM HST TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 415 PM HST

* AT 110 PM HST...MAUI CIVIL DEFENSE REPORTED FLOODING IN PUKALANI
  THAT WAS THREATENING HOMES. HEAVY SHOWERS WITH RAINFALL RATES
  BETWEEN ONE AND TWO INCHES PER HOUR WAS ALSO IMPACTING OTHER AREAS
  ON MAUI...AND STREAM LEVELS ARE HIGH AND CONTINUE TO RISE. WEATHER
  SPOTTERS AND CIVIL DEFENSE ALSO HEAVY RAIN AND PONDING IN WAIEHU
  AND WAIHEE...NEAR WAIHEE SCHOOL. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HONOKOHAU...PAUWELA...HUELO...PAIA...PUKALANI...
  MAKAWAO AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN
MAUI COUNTY.

LAT...LON 2065 15605 2063 15619 2078 15640 2081 15663
      2089 15669 2093 15671 2101 15667 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

BIRCHARD
3 follow-up statements
744 
WGHW70 PHFO 132351
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
151 PM HST TUE SEP 13 2016

HIC009-140215-
/O.CON.PHFO.FF.W.0017.000000T0000Z-160914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
151 PM HST TUE SEP 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

AT 145 PM HST...RADAR INDICATED HEAVY RAIN AND THUNDERSTORMS OVER A
LARGE PORTION OF THE ISLAND OF MAUI. WHILE THE THREAT OF FLOODING IN
PUKALANI HAS DIMINISHED...A THUNDERSTORM OVER LEEWARD WEST MAUI FROM
MAALAEA TO KAANAPALI WILL LEAD TO RAPIDLY RISING STREAMS AND RESULT
IN SIGNIFICANT PONDING ON ROADWAYS. ADDITIONAL HEAVY SHOWERS ARE
NEARLY STATIONARY OVER THE WINDWARD SLOPES OF HALEAKALA. WATER
LEVELS IN STREAMS ACROSS MOST OF MAUI ARE HIGH AND CONTINUE TO RISE.
TAKE ACTION TO PROTECT LIFE AND PROPERTY IF YOU ARE IN A FLOOD-PRONE
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KAHULUI...KIHEI...LAHAINA...KAANAPALI...WAIKAPU...HONOKOHAU...
PAUWELA...HUELO...PAIA...MAKAWAO AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2065 15605 2063 15619 2078 15640 2081 15663
      2089 15669 2093 15671 2101 15667 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

BIRCHARD
110 
WGHW70 PHFO 140033
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
233 PM HST TUE SEP 13 2016

HIC009-140215-
/O.CON.PHFO.FF.W.0017.000000T0000Z-160914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
233 PM HST TUE SEP 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

AT 229 PM HST...RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN
ACROSS WINDWARD WEST MAUI...IN AN AREA ALREADY SATURATED BY RECENT
HEAVY RAINS. RAINFALL RATES BETWEEN TWO AND THREE INCHES PER HOUR IN
THE HEAVIEST RAIN WILL RESULT IN FLASH FLOODING. AREAS MOST LIKELY
TO BE IMPACTED INCLUDE WAIHEE AND WAIEHU. ADDITIONAL HEAVY RAIN IS
OVER THE LOWER WINDWARD SLOPES OF HALEAKALA...AND FLOODING IS
IMMINENT IN AREAS INCLUDING HAIKU AND PAIA...AS WELL AS IN HANA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LAHAINA...KAANAPALI...WAIKAPU...MAALAEA...HONOKOHAU...
PAUWELA...HUELO...PAIA...MAKAWAO AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2065 15605 2063 15619 2078 15640 2081 15663
      2089 15669 2093 15671 2101 15667 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

BIRCHARD
055 
WGHW70 PHFO 140104
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
304 PM HST TUE SEP 13 2016

HIC009-140215-
/O.CON.PHFO.FF.W.0017.000000T0000Z-160914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
304 PM HST TUE SEP 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

AT 255 PM HST...HEAVY RAINFALL CONTINUED OVER PORTIONS OF MAUI WITH
THE MOST INTENSE CELLS CURRENTLY NEAR HANA. EMERGENCY MANAGEMENT
REPORTED WATER ON THE ROAD NEAR WAIHEE ELEMENTARY SCHOOL. A BARRIER
WAS WASHED OUT ON HANA HIGHWAY AT MILE MARKER 3 NEAR HUELO LEAVING
ONE LANE OPEN. FRONT STREET IN LAHAINA HAD STANDING WATER BUT
REMAINED OPEN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KAHULUI...KIHEI...LAHAINA...KAANAPALI...WAIKAPU...MAALAEA...
HONOKOHAU...PAUWELA...HUELO...PAIA...MAKAWAO AND PUUNENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2065 15605 2063 15619 2078 15640 2081 15663
      2089 15669 2093 15671 2101 15667 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 9:53 AM HST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 13, 9:53 AM HST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
953 AM HST TUE SEP 13 2016

.SYNOPSIS...
Muggy, wet conditions will continue through the week as deep
tropical moisture and an upper level trough affect island weather.
Drier air and a more typical trade wind regime will return over
the weekend.

&&

.DISCUSSION...
Humid conditions with occasional downpours will be the norm over
the next fews days, with more intense showers possible over Maui
county and the Big Island. A surface trough near Maui and the Big
Island has brought light winds and increased instability to the
eastern half of the state, and a Flash Flood Watch is in place
through Wednesday for those islands. Kauai and Oahu have a
light/moderate trade wind flow that is bringing showers with
embedded downpours to mainly windward and mountain areas but more
than a few of these showers are reaching leeward locations.

The aforementioned surface trough will allow for widespread sea
breezes over Maui and the Big Island. The see breezes and daytime
heating will allow increased showers and the chance for afternoon
convection and thunderstorms along the mid-upper slopes. Locally
heavy rains are possible.

The MIMIC satellite product shows estimated atmospheric precipitable
water values near 2 inches near Maui County and the Big Island
with lower values closer to Kauai. This swath of deep tropical
moisture is moving slowly southwest. This moisture will maintain
high dew points and very humid conditions through the week.

A tropical upper tropospheric trough, or TUTT, extends over the
state from the northeast. The TUTT has brought some instability to
the upper atmosphere, allowing for increased coverage and
intensity of showers as well as the chance for thunderstorms over
the eastern half of the state. The TUTT will linger through the
week, coinciding with the presence of the enhanced low level
moisture. The combination of the two will continue our wet and
humid weather, with the potential for locally heavy rain through
the week.

The low level moisture and upper level trough will move out to the
west over the weekend, bringing back a dry trade weather regime.

&&

.AVIATION...
A weak surface trough over eastern sections of the state will bring
clouds and showers today from Oahu eastward, and a slight chance
of thunderstorms from Molokai eastward. Some heavy downpours will
may lead to localized IFR conditions. Somewhat drier conditions
should prevail over Kauai.

AIRMET SIERRA remains in effect for tempo mountain obscurations
across Oahu, Molokai, Lanai and Maui due to the extensive clouds
and showers. These showers and associated mountain obscurations
will likely continue at least intermittently through the day, and
AIRMET SIERRA may be needed for parts of the Big Island this
afternoon as well.

We received a PIREP of light icing at FL220-250 last night which
prompted the issuance of AIRMET ZULU for the Big Island. Light
icing will remain possible due to mid level clouds over the Big
Island.

&&

.MARINE...
A pair of moderate NW swells are expected through this weekend,
one which is arriving and peaking today, and another arriving
Friday and peaking Saturday. Both swells are expected to result in
surf heights below advisory levels along N and W facing shores,
with open ocean swell heights peaking near 5 feet in exposed
waters. Small swells arriving from the southern hemisphere will
maintain small to moderate surf along S facing shores the next
couple of days, with largest possible surf around Thursday. The
Oahu Surf Discussion (SRDHFO) was recently updated and has
additional information regarding surf and swell affecting the
islands.

While sustained winds and seas are below Small Craft Advisory
(SCA) criteria, increasing trade winds are expected toward the
end of the week, as high pressure to the distant NE moves a
little closer, and the surface trough currently near Maui and the
Big Island dissipates. Winds may become sufficiently strong to
support the issuance of a SCA for waters around Maui and the Big
Island at that time.

Although the island atmosphere is moist and unstable now, with
isolated thunderstorms over windward Maui and Big Island waters,
there is potential for even greater instability later this week.
This may bring a wider coverage of heavy showers, and mariners
should also be alert for thunderstorm development.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for Molokai-Lanai-
Maui-Kona-South Big Island-Big Island North and East-Kohala-Big
Island Interior.

&&

Morrison...Discussion
Foster...Aviation
Birchard...Marine

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 12, 6:23 PM HSTFlash Flood WarningHFOKalawao5 hr
Sep 13, 3:22 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao4 days
Sep 13, 8:53 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Sep 13, 12:44 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.